Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
I am a new member, and came here specifically to ask about Anastrozole. I’ve only been on it a month (as part of a clinical trial through Roswell Park Cancer Institute) and I was wondering about everyone’s experience with side effects so I was very happy to find this topic. Now to read all 18 pages!
Jump to this post
Welcome to Connect, @marybe. This specific discussion thread is a good find – so much information and multiple experiences to read through. We also look forward to learning more about you, Mary. What type of cancer did you have? What other treatments did you have before anastrozole? I would be particularly interested in hearing more about the clinical trial you're participating in.
Liked by John, Volunteer Mentor
Next month I will have been on anastrozole for two years. Side effects have been minimal… I’ve not experienced pain or joint pain like many women report. The first few months however I had very frequent hot flashes (much more intense than those I’d had through my natural menopause) which were often preceded by a sensation of “prickles” over my entire body. The prickly feeling is very rare now. I do still have hot flashes but they are not as frequent nor as intense— I guess my body’s adjusting. I take them as a sign that the anastrozole is still working! I also play havoc with our thermostat as I change the settings for my comfort, although I try to be somewhat thoughtful about the others who live in this house, too, LOL!
Liked by Colleen Young, Connect Director, Jamie Olson, cindylb, marybe ... see all
I have been on Anastrozole for 2 1/2 years. I developed peripheral neuropathy about Six months into taking it and it’s getting worse. My oncologist says it’s not from the anastrozole but I disagree. I also had radiation and chemo because of anal cancer back in 2012, but I’m beginning to think the PN is from the Anastrozole. Anyone with this problem?
Hi, Susan. Chemo-induced peripheral neuropathy is a real thing, especially if you were given a taxane. Anastrozole can give you arthralgia, but I can't see why it would give you neuropathy. There are plenty of other things which can cause neuropathy, however, including being pre-diabetic and diabetic, too much vitamin B6, the antibiotic Cipro, HIV, syphilis, etc. I would recommend seeing a good neurologist who would be willing to test you for any underlying cause, if your chemo is not the culprit. Best of luck, and hang in there!
Liked by Colleen Young, Connect Director, cindylb
One of the common side effects of chemo is neuropathy. Not all people get it and it depends on the type of chemo but my husband, who has a cancer of unknown type (still……oh my oh my)…..can't even have chemo, not that he's jumping at the chance, given they don't know what type of cancer he has, because he has serious neuropathy in his feet from an accident in his youth. The doctors are concerned that chemo would make him unable to walk if the neuropathy gets any worse. Of course, you could have the double whammy of the aromatase inhibitor joint pain and the chemo? We are starting my husband on Gaba Pentin next week (not sure on the spelling) to try and tamp down his foot pain. He has been on Effexor and it helped him some. His side effects from that were not at all bad. Good luck to you and hugs.
Liked by Colleen Young, Connect Director
Thank you for welcoming me. I was just diagnosed with Stage III breast cancer in June. Anastrozole is the first course of treatment that they are trying. I will tell my story in a new post
I was stage III also. I did neoadjuvant chemo, then surgery, then rads, and finally, now, anastrozole. Originally I was told I’d be on anastrozole for 5 years (it’s been about 2 years so far), but research now makes it look like it’ll be for at least 10 years. It’s all good and I’m really enjoying my health now!
I am also on Anastrozole as part of a study. I started in April and took for 5 months prior to lumpectomy last week. The anastrozole did what it was supposed to do. After 1st month the Ki 67 was rechecked via biopsy and it had declined, which is what doctor was hoping for. The result of surgery showed tumor was smaller than when first diagnosed.
I meet with doctors next Thursday to find out about radiation and future treatment.
My side effects were minimum. I was already being treated for depression / anxiety, and my anxiety increased after starting medications. But seeing I was dealing with breast cancer and all that it involves, it was hard to know if Anastrozole was the causes of increased in anxiety.
My advice is if you do notice side effects physical or psychosocial, make sure your doctors are aware of them.
Liked by marybe
I've just been switched from Femara to Arimidex because of bone pain with the former. Suddenly crying jags come from nowhere. My last radiation treatment was a year ago and my checkups have been fine. Feeling okay, but this is new. My history: Breast cancer diagnosis, October, 2016; Mastectomy, right breast, Stage 3C, Feb, 2017; chemo, four treatments, then 30 radiations. Anyone else? I don't necessarily feel depressed, but anything sad or infuriating on TV makes me cry. I'm not a big cryer. Thanks.
@islandelder, welcome to Connect. You'll notice that I moved your message to this active discussion about the side effects of Arimidex (anastrozole). I did this so that you can meet others talking about treatment with aromatase inhibitors. Simply click VIEW & REPLY in the email notification to go to the discussion and read through past comments.
That is curious about the crying jags since switching to Arimidex, but it doesn't surprise me. Mood changes is listed as a common side effect. I'll be interested to hear who else may have experienced this, too. Did you experience any mood differences with Femara?
Liked by Kanaaz Pereira, Connect Moderator
Thank you. I didn't realize there was a separate forum. This should help to get answers. I hope!
I didn't have the same reaction with Femara. Only the bone pain.
I had same side effect from Arimidex,increased in anxiety and lots of crying. The oncologist referred me to psychiatrist that placed me on anti-anxiety medication to help with symptoms. I was on Arimidex for 5 months prior to surgery. The medication did what it was suppose to, the tumor decreased in size. I stopped taking day prior to surgery and after a a few days the anxiety dropped. I have already told oncologist I do not want to take Arimidex, she suggested we discuss hormone therapy options in 6 months after done with chemo and radiation.
Thanks so much. I've only been on it for about a week so I'll wait a bit and if it doesn't stop I'll call my doctor. She says there are a couple of other meds that do basically the same thing and it may take a while to find the right one. This is post-surgery, and I'll be taking it for five years or more, so I want something I can live with.
Hi @tinalove, welcome to Connect.
You’ll notice that I moved your message into the Breast Cancer group.
Anastrozole belongs to a class of drugs called aromatase inhibitors. You can find out more about them and what to expect here http://www.mayoclinic.org/tests-procedures/hormone-therapy-for-breast-cancer/basics/what-you-can-expect/prc-20015050 On the list of side effects of anastozole, hair loss is listed as an uncommon side effect.
It would be nice to get a first-hand experience for someone who has taken hormone therapy. I’m tagging @luladavis @maureenkarras and @lecase to see if they will join this discussion.
Maureen wrote a while back about side effects of exemestane, one of the other aromatase inhibitors https://connect.mayoclinic.org/discussion/dry-skin-red-itching-burning-and-peeling/ and Lecase asked about the pros and cons of anastrozole and tamoxifen. https://connect.mayoclinic.org/discussion/can-anyone-speak-to-the-proscons-of-arimidex-vs-tomoxifen-ive-been-on/
Tina, what kind of breast cancer did you have and what treatments? How are you doing?
I have been taking Anastrozole for 3 1/2 months, started immediately after 2 months of radiation. I did not need chemo. Side effects of Anastrozole started within a week of starting which include trigger finger and backache across the middle of my back, but it is starting to deminish some, maybe because of exercise, vitamin D and my body adjusting. BUT, I am losing a lot of hair…I’m very concerned about how much hair I’m shedding. I was not prepared for this. I do have some problems sleeping buy I take ambien when I can’t sleep. I’ve been very emotional since about half way thru radiation and wonder if Anastrozole is also contributing to my bad mood.
Liked by islandelder
version 184.108.40.206.6Page loaded in 1.247 seconds